Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Plane quartics with Jacobians isomorphic to a hyperelliptic Jacobian


Author: Everett W. Howe
Journal: Proc. Amer. Math. Soc. 129 (2001), 1647-1657
MSC (2000): Primary 14H40; Secondary 14H45
DOI: https://doi.org/10.1090/S0002-9939-00-05887-1
Published electronically: November 21, 2000
MathSciNet review: 1814093
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

We show how for every integer $n$ one can explicitly construct $n$ distinct plane quartics and one hyperelliptic curve over ${\mathbf C}$ all of whose Jacobians are isomorphic to one another as abelian varieties without polarization. When we say that the curves can be constructed ``explicitly'', we mean that the coefficients of the defining equations of the curves are simple rational expressions in algebraic numbers in ${\mathbf R}$ whose minimal polynomials over ${\mathbf Q}$ can be given exactly and whose decimal approximations can be given to as many places as is necessary to distinguish them from their conjugates. We also prove a simply-stated theorem that allows one to decide whether or not two plane quartics over ${\mathbf C}$, each with a pair of commuting involutions, are isomorphic to one another.


References [Enhancements On Off] (What's this?)

  • 1. B. W. BROCK: Superspecial curves of genera two and three, doctoral dissertation, Princeton University, 1993.
  • 2. E. CIANI: I varii tipi possibili di quartiche piane più volte omologico-armoniche, Rend. Circ. Mat. Palermo 13 (1899), 347-373.
  • 3. C. CILIBERTO AND G. VAN DER GEER: Non-isomorphic curves of genus four with isomorphic (non-polarized) jacobians, pp. 129-133 in: Classification of Algebraic Varieties (C. Ciliberto, E. L. Livorni, and A. J. Sommese, eds.), Contemp. Math. 162, Amer. Math. Soc., Providence, RI, 1994. MR 95d:14026
  • 4. H. COHEN: A Course in Computational Algebraic Number Theory, Grad. Texts in Math. 138, Springer-Verlag, Berlin, 1993. MR 94i:11105
  • 5. T. HAYASHIDA: A class number associated to the product of an elliptic curve with itself, J. Math. Soc. Japan 20 (1968), 26-43. MR 38:2125
  • 6. T. HAYASHIDA AND M. NISHI: Existence of curves of genus two on a product of two elliptic curves, J. Math. Soc. Japan 17 (1965), 1-16. MR 34:1318
  • 7. E. W. HOWE: Constructing distinct curves with isomorphic Jacobians, J. Number Theory 56 (1996), 381-390. MR 97d:11101
  • 8. E. W. HOWE: Constructing distinct curves with isomorphic Jacobians in characteristic zero, Internat. Math. Res. Notices 1995, 173-180. MR 96f:14030
  • 9. E. W. HOWE, F. LEPRÉVOST, AND B. POONEN: Large torsion subgroups of split Jacobians of curves of genus two or three, Forum Math. 12 (2000), 315-364. CMP 2000:10
  • 10. G. HUMBERT: Sur les fonctiones abéliennes singulières (deuxième mémoire), J. Math. Pures Appl. (5) 6 (1900), 279-386.
  • 11. T. IBUKIYAMA, T. KATSURA, AND F. OORT: Supersingular curves of genus two and class numbers, Compositio Math. 57 (1986), 127-152. MR 87f:14026
  • 12. A. KURIBAYASHI AND K. KOMIYA: On Weierstrass points and automorphisms of curves of genus three, pp. 253-299 in: Algebraic Geometry: Proceedings, Copenhagen 1978 (K. Lønsted, ed.), Lecture Notes in Math. 732, Springer, Berlin, 1979. MR 81c:14016
  • 13. A. KURIBAYASHI AND E. SEKITA: On a family of Riemann surfaces I, Bull. Fac. Sci. Engrg. Chuo Univ. Ser. I Math. 22 (1979), 107-139.MR 81i:14018
  • 14. H. LANGE: Abelian varieties with several principal polarizations, Duke Math. J. 55 (1987), 617-628. MR 88i:14039
  • 15. G. SHIMURA: Introduction to the Arithmetic Theory of Automorphic Functions, Iwanami Shoten, Publishers, and Princeton University Press, Princeton, NJ, 1971.MR 47:3318
  • 16. A. M. VERMEULEN: Weierstrass points of weight two on curves of genus three, doctoral dissertation, Universiteit van Amsterdam, 1983. MR 84j:14036
  • 17. P. VAN WAMELEN: Examples of genus two CM curves defined over the rationals, Math. Comp. 68 (1999), 307-320. MR 99c:11079
  • 18. P. VAN WAMELEN: Proving that a genus 2 curve has complex multiplication, Math. Comp. 68 (1999), 1663-1677. MR 2000a:14033

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14H40, 14H45

Retrieve articles in all journals with MSC (2000): 14H40, 14H45


Additional Information

Everett W. Howe
Affiliation: Center for Communications Research, 4320 Westerra Court, San Diego, California 92121-1967
Email: however@alumni.caltech.edu

DOI: https://doi.org/10.1090/S0002-9939-00-05887-1
Keywords: Curve, Jacobian, polarization, Torelli, quartic
Received by editor(s): December 1, 1998
Received by editor(s) in revised form: October 9, 1999
Published electronically: November 21, 2000
Communicated by: Ron Donagi
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society